Alert archive / Puerto Rico / Flash Flood Warnings in 2005

Flash Flood Warning 137, NWS JSJ

September 28, 2005

NWS JSJ issued this flash flood warning at Sep 28, 2005, 5:09 PM CDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2005, 5:09 PM CDT (22:09 UTC)
Expired
Sep 29, 2005, 11:00 AM CDT
In force
18 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

The radar

The San Juan radar (TJUA), 40 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 282212
FFWSJU
PRC051-143-290000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
609 PM AST WED SEP 28 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* A FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES
  IN PUERTO RICO
     DORADO
     VEGA ALTA

* UNTIL 8:00 PM AST

* AT 6:00 PM AST...NWS DOPPLER RADAR INDICATED THAT VERY HEAVY RAIN 
HAD SPREAD FROM SURROUNDING AREAS...WEST NORTHWESTWARD ACROSS 
INTERIOR SECTIONS OF DORADO AND VEGA ALTA...WHERE THE RADAR 
ESTIMATED THAT TWO TO FOUR INCHES HAD FALLEN IN LESS THAN ONE HOUR. 
LOCAL RIVERS AND STREAMS ARE RESPONDING RAPIDLY WITH RISING WATER 
LEVELS. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VEGA ALTA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS LOW LYING AREAS AND ROADS ALONG THE
BANKS OF CREEKS AND STREAMS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG RIVERS...STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. RAPID RISES IN
RIVER LEVELS ARE LIKELY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING
WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

LAT...LON 1844 6627 1839 6626 1837 6634 1842 6635

$$

70
1 follow-up statement
000 
WGCA72 TJSJ 290002
FFSSJU
PRC051-143-290100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
800 PM AST WED SEP 28 2005

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ALLOWED TO EXPIRE THE 

   FLASH FLOOD WARNING FOR THE FOLLOWING MUNICIPALITIES IN PUERTO    
   RICO...
     DORADO
     VEGA ALTA.

AT 8:00 PM AST...NWS DOPPLER RADAR INDICATED THAT VERY HEAVY RAIN 
HAD ENDED OVER TWO HOURS AGO ACROSS THIS FORMER WARNING AREA. THE 
THREAT FOR FLASH FLOODING HAS THEREFORE ENDED FOR THE EVENING...AND 
THE FLASH FLOOD WARNING IS BEING ALLOWED TO EXPIRE.

THIS FLASH FLOOD WARNING WILL BE REPLACED BY A FLOOD WATCH...FOR 
RIVER FLOODING. LOCAL STREAM AND RIVER LEVELS REMAIN HIGH...WITH 
MANY NORTH COASTAL RIVERS STILL RISING AND APPROACHING BANKFULL. 
RIVER FLOOD WATCHES WILL BE ISSUED MOMENTARILY.

$$

70

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 4:00 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Sep 28, 4:00 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
500 PM AST WED SEP 28 2005

.SYNOPSIS...
A DEEP LAYERED TROUGH CONTINUES ACROSS THE CENTRAL ATLANTIC...
WHILE AN UPPER LEVEL TROUGH EXTENDS FROM A LOW NEAR 30N56W INTO THE
NORTHEASTERN CARIBBEAN ACROSS THE SOUTHERN LEEWARD ISLANDS. GOOD
UPPER LEVEL DIFFLUENCE NEAR THE BASE OF TROUGH AND JUST WEST OF IT
IS ENHANCING THE CONVECTION TO THE EAST AND ACROSS PARTS OF THE
LEEWARD ISLANDS. LATEST GFS MODEL GUIDANCE SUGGESTS THAT A LOW WILL
FORM AT THE BASE OF THE AMPLIFYING TROUGH BY THE END OF THE WEEK...
AND MOVE NORTH NORTHWEST ACROSS THE LOCAL AREA. IN THE MEANTIME LOW
LEVEL MOISTURE WILL CONTINUE TO BE BROUGHT IN ACROSS THE LOCAL AREA
BY THE PREVAILING EASTERLIES...AS THE HIGH PRESSURE ACROSS THE
NORTHEAST ATLANTIC WILL EXTEND ACROSS THE LOCAL AREA INTO THE
WEEKEND.

.DISCUSSION...THE PRESENCE OF THE ABOVE MENTIONED FEATURES AND
REASONABLE AMOUNTS OF LOW LEVEL MOISTURE WILL ENHANCE CONVECTION
ACROSS THE REGIONAL WATERS AND LOCAL ISLANDS THROUGH THE END OF THE
WEEK....ESPECIALLY DURING THE AFTERNOONS. A TROPICAL WAVE ACROSS
NEAR 53W ACROSS THE TROPICAL ATLANTIC WILL CONTINUE WESTWARD AND
APPROACH THE LESSER ANTILLES BY FRIDAY AND ENTER THE EASTERN
CARIBBEAN OVER THE WEEKEND. THIS WILL BRING ADDITIONAL MOISTURE TO
THE EASTERN CARIBBEAN OVER THE WEEKEND.

&&

.MARINE...
LARGE LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
REGIONAL COASTAL WATERS TONIGHT WHILE SLOWLY SUBSIDING BY THURSDAY
MORNING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOCAL OFFSHORE
ATLANTIC WATERS...AND HIGH SURF ADVISORIES ARE IN EFFECT FOR THE
LOCAL ATLANTIC COASTLINES UNTIL THURSDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  88  78  88 /  50  50  50  60
STT  79  88  79  88 /  50  50  50  70

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SCA AMZ710.
HIGH SURF ADVISORY UNTIL 6 AM THURSDAY FOR PRZ001-002-005-
008-010-012-013.

VI...HIGH SURF ADVISORY UNTIL 6 AM THURSDAY FOR VIZ001.

&&

09
Hazardous weather outlook, Sep 28, 5:30 AM CDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST WED SEP 28 2005

PRZ001>013-AMZ710>750-291030-
630 AM AST WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH EXTENDS FROM THE CENTRAL
ATLANTIC...SOUTHWESTWARD INTO THE AREA. THIS WILL COMBINE WITH
ABUNDANT TROPICAL LOW LEVEL MOISTURE FOR PERIODS OF ACTIVE
WEATHER...ESPECIALLY ACROSS PORTIONS OF PUERTO RICO. HEAVY RAINFALL
WILL LEAD TO URBAN AND STREAM FLOODING...AND SOME AREAS MAY SEE MORE
SIGNIFICANT FLOODING BY THE LATE AFTERNOON.

LARGE LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
REGIONAL COASTAL WATERS TODAY AND THEN BEGIN TO SUBSIDE VERY SLOWLY
THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOCAL OFF
SHORE ATLANTIC WATERS...AND HIGH SURF ADVISORIES ARE IN EFFECT FOR
THE LOCAL ATLANTIC COASTLINES.

.DAYS TWO THROUGH SEVEN...

OTHER THAN DIURNALLY INDUCED AFTERNOON SHOWERS AND THUNDERSTORMS IN
ISOLATED AREAS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

VIZ001-002-AMZ710>730-291030-
630 AM AST WED SEP 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL TROUGH EXTENDS FROM THE CENTRAL
ATLANTIC...SOUTHWESTWARD INTO THE AREA. THIS WILL COMBINE WITH
ABUNDANT TROPICAL LOW LEVEL MOISTURE FOR PERIODS OF ACTIVE
WEATHER...MAINLY IN THE AFTERNOON. HEAVY RAINFALL MAY LEAD TO URBAN
AND GUT TYPE FLOODING.

LARGE LONG PERIOD NORTH NORTHEAST SWELLS WILL CONTINUE TO AFFECT THE
REGIONAL COASTAL WATERS TODAY AND THEN BEGIN TO SUBSIDE VERY SLOWLY
THIS EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOCAL OFF
SHORE ATLANTIC WATERS...AND HIGH SURF ADVISORIES ARE IN EFFECT FOR
THE LOCAL ATLANTIC COASTLINES.

.DAYS TWO THROUGH SEVEN...

OTHER THAN DIURNALLY INDUCED AFTERNOON SHOWERS AND THUNDERSTORMS IN
ISOLATED AREAS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 10:30 PM CDTFlash Flood WarningJSJ20 hr
Sep 28, 2:33 PM CDTFlash Flood WarningJSJ19 hr
Sep 28, 3:59 PM CDTFlash Flood WarningJSJ18 hr
Sep 28, 4:40 PM CDTFlash Flood WarningJSJ18 hr
Sep 28, 5:07 PM CDTFlash Flood WarningJSJ18 hr
Sep 28, 6:50 PM CDTFlash Flood WarningJSJ18 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.